Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
RobDude

Taking Doxy and Tanning?

Has anyone done this? It says your skin *may* become sensetive to the sun on the bottle - but what does that mean? Will I just tan faster, or be unable to tan?

I'm pale but I wanted be all tan and with clear skin in a few months....is this not possible?

Share this post


Link to post
Share on other sites

You're taking your chances if you choose to tan on doxycycline. You could be fine, you could get a painful purple, blistery burn on the back of your hands and fingers and a nice red peely nose like I did. Typically, things that make you sun sensitive don't make you able to tan faster, they just mean you burn before you tan.

If I were you I'd learn from my mistakes and get my tan from a bottle.

Share this post


Link to post
Share on other sites

You're taking your chances if you choose to tan on doxycycline. You could be fine, you could get a painful purple, blistery burn on the back of your hands and fingers and a nice red peely nose like I did. Typically, things that make you sun sensitive don't make you able to tan faster, they just mean you burn before you tan.

If I were you I'd learn from my mistakes and get my tan from a bottle.

When you burned like that - how quickly did it happen? I guess I just don't know what to expect. If it means I could tan, but I'd have to start very, very slowly - like 10 minutes every other day in a tanning bed on a light setting - that'd be fine. I'd just slowly build up being very mindful of burning.

But if it's like I'll get a purple sunburn from sitting in my car on the way to work - then - that's some scary crap, lol :)

Share this post


Link to post
Share on other sites

Well it happend one day after softball practice... so I was probably in the sun for one and a half to two hours in the late afternoon, with sunscreen on my face... 4-6pm maybe. This was also in late February, if I remember right. The thing about the burn though was that it wouldn't heal... I had it for nearly two months... My derm actually took a picture of my hands because it apparently happens to a certain percentage of patients and he wrote some paper on it.

P.S. It's worth mentioning two things as an adendum to this post. First, doxy was and remains the only thing that has EVER cleared me... and it did it 100% within a few weeks. But because of that burn I had to stop taking it about a month into my treatment. Then I took it again last fall when I wasn't in the sun and it cleared me again. Unfortunately, that's when I started getting chronic yeast infections, so I have a love-hate relationship with doxy...

Share this post


Link to post
Share on other sites

Well it happend one day after softball practice... so I was probably in the sun for one and a half to two hours in the late afternoon, with sunscreen on my face... 4-6pm maybe. This was also in late February, if I remember right. The thing about the burn though was that it wouldn't heal... I had it for nearly two months... My derm actually took a picture of my hands because it apparently happens to a certain percentage of patients and he wrote some paper on it.

Thanks! I'm a little worried, lol - I'd hate to have a sunburn for two months :)

If you don't mind me asking, how well did doxy work for you? I'm so sick of this acne crap, and the drugs he gave me are costing me $70 dollars a month. That's a lot of money for something if it doesn't work.

Share this post


Link to post
Share on other sites

Thanks! I'm a little worried, lol - I'd hate to have a sunburn for two months :)

If you don't mind me asking, how well did doxy work for you? I'm so sick of this acne crap, and the drugs he gave me are costing me $70 dollars a month. That's a lot of money for something if it doesn't work.

Well I'm fair-skinned and burn-prone as it is... tanning was never an option for me. But it worked great when I didn't have the horrible side effects.

Share this post


Link to post
Share on other sites

I was taking 50mg of Doxy daily, for the past year. If I did not religiously use sunscreen (30spf or higher) I would burn. Before antibiotics, I tanned easily.

Do NOT use a tanning bed! You would just be asking for trouble.

On the 4th of July I forgot to wear a hat, and I fried the top of my head along my part. It turned into a big scab and was extremely painful.

Share this post


Link to post
Share on other sites

I was taking 50mg of Doxy daily, for the past year. If I did not religiously use sunscreen (30spf or higher) I would burn. Before antibiotics, I tanned easily.

Do NOT use a tanning bed! You would just be asking for trouble.

On the 4th of July I forgot to wear a hat, and I fried the top of my head along my part. It turned into a big scab and was extremely painful.

Yikes! I was taking 100mg/day, if that makes a difference. There's really no reason to risk it unless you like ouchie skin... it's a well-known side effect, and a tanning bed is likely to exacerbate the effect, since tanning beds are highly concentrated levels of the UV rays that cause sunburn...

Share this post


Link to post
Share on other sites

Thanks for the replies all - I guess I'm just frustrated. See, all summer I didn't go to the pool or the beach, and I wouldn't take my shirt off because of my nasty bacne.

It sucks more though, because I've been weight training and I'm actually in the best shape of my life. I'd have loved to take off my shirt at the pool and all that jazz.

I finally got up the courage to go a derm and get medicine and well, I just want to be able to do things like a normal person - ya know? Be able to take off my shirt, be able to go tanning....just crap like that. I'm actually out of town for 3 months - I wanted to return with perfect skin and a tan, lol - but if it's not meant to be....it's not meant to be.

Share this post


Link to post
Share on other sites

You shouldn't feel ashamed to show off your body... just use a sunscreen, silly! Plus, you can entice a female to apply it to you... added bonus! Being sun sensetive doesn't mean you'll get burned if you go in the sun, just that it's a huge risk if you go out unprotected.

Share this post


Link to post
Share on other sites

You shouldn't feel ashamed to show off your body... just use a sunscreen, silly! Plus, you can entice a female to apply it to you... added bonus! Being sun sensetive doesn't mean you'll get burned if you go in the sun, just that it's a huge risk if you go out unprotected.

Haha - in a perfect world....

In the real world - people don't want to see my back covered in acne. And a girl certainly doesn't want to rub her hands all over my zit filled back. It's nasty. I've got acne, I've had it for years and *I* don't want to rub my hands all over a zit filled back, lol.

That's why I'm willing to spend $70 dollars a month and take crap that will make me burn in the sun :)

Share this post


Link to post
Share on other sites

Hey man,

I was prescribed doxy earlier in the summer and interestingly enough my summer job was manual labor 8 hours of day which many times entailed doing something like mowing grass in the sweltering heat 4-6 hours everyday. Naturally, I gave a gasp of exclamation when reading the disclaimer about sun exposure whilst taking doxycycline. I honestly didn't notice too much difference from the sun tanning/burning as compared to last summer when I wasnt on anything(I had the same job). I don't think it means everybody will have increased sensitivity to the sun, but some do.

Share this post


Link to post
Share on other sites

Having worked in a pharmacy for a quite a while, I've seen both ends of the spectrum. I've seen horrible blisters from only a very short day in the sun and I've seen no change (myself included - and rainingblood). I would continue to suggest caution and use sunblock.

Don't worry, dude, once you're acne is gone I'm sure you'll be gettin' all the ladies.

Share this post


Link to post
Share on other sites

I was on doxy (100mg, then 150mg per day) and I noticed no change in sun sensitivity at all! I tan easily and nothing changed while I was on it.

I can't say the same for Retin-A though! I burned like crazy on that. Had to make sure to use my sunscreen if I was outside.

Hope that helps!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×